Danger of Mixing Codeine with Alcohol
Opioids have become a tremendous problem in the U.S., with thousands and thousands of people dying each year because of overdoses related to this particular class of drugs. The opioid drug class includes prescription pain relievers, as well as heroin, and many of the overdoses that occur are the result of a combination of drugs being mixed together and causing fatal respiratory depression.
So what about two substances in particular: codeine and alcohol? Are there risks of mixing codeine and alcohol? If so, what is the danger of mixing codeine with alcohol specifically? Below is an overview of this topic.
Codeine is a prescription opioid that’s given to patients to help with pain ranging from mild to moderate, and it’s also prescribed as a cough medicine. Among opioids, codeine is considered somewhat less potent, but it still has the same risks as other drugs in this class.
Codeine is in some cases used to treat diarrhea and irritable bowel syndrome as well.
When someone takes codeine, it’s believed that it converts back to morphine in their body, where it then binds to opioid receptors. When this happens, there can be a high that’s experienced by some people because the binding of codeine to the opioid receptors triggers a euphoric flood of certain brain neurotransmitters.
Codeine doesn’t eliminate pain when it’s taken, but instead, it changes the pain tolerance of the individual using it.
It’s frequently used in combination with other medicines such as Tylenol to improve its effectiveness as a pain reliever.
While codeine is a somewhat mild opioid regarding potency, as with other opioids there is a chance of abuse, addiction and physical dependence, which is why codeine is a controlled substance in the U.S. and should be used with caution and only as instructed by a physician.
Some of the side effects of codeine on its own can include drowsiness, sedation, nausea, vomiting, itching and dry mouth. Another effect of codeine that’s especially risky and occurs with all drugs in the opioid class is respiratory depression.
When codeine binds to opioid receptors, it slows the action of the central nervous system, which is why breathing can slow. If breathing slows too much, overdose or death can occur.
Both codeine and alcohol depress the central nervous system, so when this occurs, the side effects of each is heightened. For example, there may be extreme feelings of drowsiness or a lack of coordination that is dangerous for the person using codeine and alcohol.
Mixing codeine with alcohol can also mean a dangerous interaction with dopamine and serotonin, which are brain neurotransmitters related to mood. When someone’s dopamine and serotonin levels are affected by a combination of codeine and alcohol, it can increase the likelihood they will begin abusing these substances, or become addicted to one or both.
It can be dangerous to do things like driving a car or anything requiring motor skills. Short-term effects of codeine with alcohol can include fatigue, dizziness, delayed reaction times, impaired thinking and judgment and feeling like you have a brain fog.
Because of how both affect the brain and serotonin and dopamine, a codeine and alcohol high often feels better than using one of these substances on their own. With that being said, as mentioned above there is a higher risk of becoming addicted when these substances are being abused.
Also, once the effects of the codeine and alcohol high wear off, the person will experience a rapid drop in neurotransmitters that can cause depression.
Taking too much of any opioid on its own can lead to severe respiratory depression resulting in sedation or an overdose, and that risk is even higher when an opioid is mixed with alcohol.
Respiratory depression means that a person who has combined codeine and alcohol will experience shallow or irregular breathing, and this cuts down on the amount of oxygen that’s able to reach the brain. This can lead to long-term brain and organ damage, coma or death. It doesn’t take a lot of codeine or alcohol when used together to cause an overdose.
Something else to be aware of with the topic of codeine and an alcohol overdose is what happens when codeine is used in a combination medicine with acetaminophen. Codeine and acetaminophen are frequently combined in many drug formulations to increase their effectiveness, but when acetaminophen is combined with alcohol it can cause liver damage or acute liver failure, so this is just one more reason to make sure you’re never combining codeine and alcohol.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Have more questions about Codeine abuse?Read the most frequently asked questions
See alsoSee more topics
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700